OBJECTIVE: To determine the frequency of hepatotoxicity with standard antituberculosis drug
therapy and its risk factors.
METHOD: This prospective cohort study was conducted at Muhammad Medical College Hospital,
Mirpurkhas and Liaquat University Hospital Jamshoro, from July 2007 to August 2008. A total
of 350 cases of active pulmonary tuberculosis with normal pretreatment liver function test
(LFT) were selected through probability sampling. Patients were started first line antituberculosis
drug therapy (ATT). The liver function derangement was monitored. If any hepatotoxicity noticed,
the time duration for toxicity occurrence and time taken for normalization of LFT were recorded.
ATT was altered as needed, with exclusion of toxic drug. Data were collected on proforma
and analyzed by using SPSS version 10.0.
RESULTS: ATT induced hepatotoxicity developed in 91 (26%) patients with minor, moderate and
severe alanine transaminase (ALT) rise noted in 48 (52.75%), 40 (43.95%) and 3 (3.3%) cases
respectively. Hepatotoxicity for individual drugs were noted as; Isoniazid (INH) 53 (58.24%), rifampicin
32 (35.16%) and pyrazinamide (PZA) 6 (6.59%) (p=0.01). Malnutrition, low albumin,
acetaminophen, female sex, older age and low serum cholesterol were noted as the risk factors
CONCLUSION: Hepatotoxicity occurs significantly with anti-TB drugs, usually reversible and
rarely fulminant. It is more frequent in patients with malnutrition, low albumin, acetaminophen,
female sex, older age and low serum cholesterol
Pulmonary tuberculosis, Anti-TB drugs, Hepatotoxicity, Risk factors.